Alabama, 2008Damaging Winds in Alabama, July 28, 2008
July 28, 2008 · NWS HUN · 3 events in 1 county or zone
A frontal boundary pushed southeast into northeastern Alabama on the 28th. Dry air aloft and abundant low level moisture in place near the frontal boundary produced a slow moving severe thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary pushed southeast into northeastern Alabama on the 28th. Dry air aloft and abundant low level moisture in place near the frontal boundary produced a slow moving severe thunderstorm. This thunderstorm proceeded to produce microburst wind damage in south central Dekalb county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 28, 11:20 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 28, 11:20 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 PM CDT MON JUL 28 2008
.UPDATE...FOR 18Z AVIATION DISCUSSION
&&
.AVIATION...
OUTSIDE OF ISO -TSRA...VFR CONDITIONS WILL PREVAIL AT BOTH MSL/HSV
THROUGH THE EVENING. PATCHY FOG WILL DEVELOP TONIGHT AND LINGER
THROUGH EARLY MORNING...DROPPING VIS TO MVFR AT BOTH SITES...AND
POSSIBLY TO IFR FOR A BRIEF PERIOD. CONDITIONS WILL GRADUALLY
IMPROVE BY 14Z...AND REMAIN VFR FOR THE REST OF THE TAF PERIOD.
&&
.DISCUSSION.../ISSUED AT 1041 AM CDT/
WHILE AN UPPER RIDGE CONTINUES TO BUILD INTO THE SE
STATES...NORTHWEST FLOW ALOFT IS ADVECTING IN RESIDUAL CLOUD COVER
FROM AN EARLIER MCS OVER THE PLAINS. MAIN TWO QUESTIONS FOR TODAYS
FORECAST REVOLVE AROUND HOW THE CLOUD COVER WILL AFFECT AFTERNOON
HIGH TEMPERATURES...AND HOW BOUNDARIES WILL INTERACT ACROSS THE CWFA
TO SERVE AS GENESIS FOR POSSIBLE -TSRA.
TEMPERATURES SO FAR ARE RUNNING A FEW DEGREES BEHIND SCHEDULE...BUT
HIGHS INTO MID 90S AREAWIDE ARE NOT OUT OF THE QUESTION AS POCKETS
OF FULL SUNSHINE INFILTRATE THE AREA BETWEEN CLOUDS. WITH DEWPOINTS
EXPECTED TO MIX OUT SOME TODAY...HEAT INDEX VALUES WILL CLIMB TO
AROUND 100. VISIBLE SATELLITE CONTINUES TO SHOW MULTIPLE OUTFLOW
BOUNDARIES EITHER OVER OR ENCROACHING UPON THE TENNESSEE VALLEY SO
WILL LEAVE GOING 20 POPS FOR THE AFTERNOON...WITH THE STRONGEST
STORMS CAPABLE OF GUSTY WINDS AND BRIEF HEAVY RAIN.
UPDATED GRIDS AND ZONES FORTHCOMING SHORTLY.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
DISCUSSION/AVIATION...JLL
Hazardous weather outlook, Jul 28, 12:00 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT MON JUL 28 2008
ALZ001>010-016-TNZ076-096-097-291000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT MON JUL 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THROUGH TONIGHT...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. IN STRONGER STORMS...BRIEF HEAVY RAIN AND WIND GUSTS UP TO
50 MPH WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOT AND HUMID WEATHER WILL CONTINUE ON TUESDAY AND WEDNESDAY WITH
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT
APPROACHING ON THURSDAY WILL BRING THE GREATEST CHANCE OF
THUNDERSTORMS FOR THE WEEK. ISOLATED SHOWERS AND THUNDERSTORMS CAN
AGAIN BE EXPECTED ON FRIDAY.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
SS/JLL
In the hours before
Special weather statement, Jul 28, 2:31 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT MON JUL 28 2008
ALZ010-282100-
DE KALB-
331 PM CDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR NORTH CENTRAL DEKALB COUNTY UNTIL
400 PM CDT...
AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHWEST OF SHILOH. THIS STORM IS NEARLY
STATIONARY.
WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RAINSVILLE.
SHILOH.
SHILOH.
FYFFE.
GUEST.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KTW
Special weather statement, Jul 28, 2:40 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT MON JUL 28 2008
ALZ010-282115-
DE KALB-
340 PM CDT MON JUL 28 2008
...SIGNIFICANT WEATHER ALERT FOR DEKALB COUNTY UNTIL 415 PM CDT...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHILOH...OR NEAR RAINSVILLE...MOVING
SOUTHEAST AT 5 MPH.
PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FYFFE.
SHILOH.
RAINSVILLE.
GUEST.
RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL IN ONE HOUR ARE
POSSIBLE FROM THE THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF
PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KTW
Thunderstorm Wind, Dekalb
- When
- July 28, 2:40 PM CST to 2:45 PM CST
- Where
- Dekalb County, 0.79 mi WNW of Lydia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.434, -85.883
A few utility poles were downed by thunderstorm winds at the intersection of County Roads 72 and 50, east of Fyffe.
Thunderstorm Wind, Dekalb
- When
- July 28, 2:52 PM CST to 3:57 PM CST
- Where
- Dekalb County, 1.33 mi ESE of Rainsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 34.490, -85.850
Numberous trees were downed by thunderstorm winds in Rainsville.
Thunderstorm Wind, Dekalb
- When
- July 28, 3:35 PM CST to 3:40 PM CST
- Where
- Dekalb County, 0.9 mi SE of Peeks Corner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.390, -85.870
A tree was downed by thunderstorm winds on County Road 52 near Peeks Corner.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, July 28, 20081 death · 1 event
- Heat in Arkansas, July 28, 20081 death · 1 event
- Lightning Strike in Colorado, July 28, 20081 death · 1 event
- Flooding in Alaska, July 28 to 31, 2008$4.2 million · 10 events
- Flooding in Iowa, July 28 to 31, 2008$635,000 · 14 events
- Hail and Damaging Winds in North Dakota, July 28 to 29, 2008$465,000 · 1 in hail · 15 events
- Hail and Damaging Wind in Georgia, July 28, 2008$781,000 · 1.75 in hail · 4 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 2008$225,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Georgia, July 28 to 29, 2008$276,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Kansas, July 28, 2008$150,000 · 1.75 in hail · 4 events
- Damaging Wind in Texas, July 28, 2008$150,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Texas, July 28, 2008$20,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120665, 120666, 120669.